Hail, Harvey
- When
- July 8, 3:20 PM CST to 3:21 PM CST
- Where
- Harvey County, 5.43 mi W of Hesston
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.130, -97.530
Scattered thunderstorms developed in the vicinity of Highway 50 during the mid-afternoon hours of July 8th. These storms then moved south through the remainder of the afternoon, producing numerous reports of severe wind and hail, especially near the Wichita metro area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered thunderstorms developed in the vicinity of Highway 50 during the mid-afternoon hours of July 8th. These storms then moved south through the remainder of the afternoon, producing numerous reports of severe wind and hail, especially near the Wichita metro area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 8, 2:03 PM CST, 1 hour 17 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 303 PM CDT Tue Jul 8 2025 .KEY MESSAGES... - Spotty showers and storm chances are expected through this evening. - Additional on-and-off storm chances return Thursday night into early next week. - Warming trend continues this week with a slight cool down expected this weekend. && .DISCUSSION... Issued at 300 PM CDT Tue Jul 8 2025 Tuesday evening... Spotty scattered thunderstorms are possible into the early evening as the upper-level ripple lifts out of the area. This would mainly be in south-central to southeast Kansas where a residual outflow boundary remains. Moisture is higher with dewpoints in the upper 60s to lower 70s, and instability is modest with over 2000 J/kg MUCAPE present. Given the relatively weak deep layer shear and DCAPE values generally around 1200 J/kg, a few isolated strong to severe thunderstorms are possible. The main impacts would be wind gusts up to 60 mph, locally heavy rainfall, and subsevere hail. Wednesday into Thursday... As a ridge continues to build into the area on Wednesday, this will lead to warm and dry conditions on Wednesday and Thursday. High temperatures will continue to rise, reaching mid to upper 90s on Thursday. Thursday evening into early next week... On-and-off storm chances return Thursday evening as a cold front starts moving into the area. As this front moves south during the day Friday, it is expected to stall near the KS/OK border. This front coupled with multiple weak ripples in the upper-level flow will lead to additional on-and-off chances throughout the weekend into early next week. Modest instability is expected providing opportunity for a few strong thunderstorms. Relatively weak shear is forecast, though a few severe storms cannot be ruled out this far out. The best chances for showers and storms are expected to be in the afternoon to overnight hours with the main impacts being strong gusty winds and locally heavy rainfall. Stay tuned as we refine this forecast. Temperatures for Friday into early next week... High temperatures on Friday will be in the lower 90s before the cold front cools temperatures down slightly. Following the front, weekend highs are expected to be in the mid to upper 80s. As we move into early next week, highs should be close to normal with temperatures back in the upper 80s to lower 90s. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1204 PM CDT Tue Jul 8 2025 VFR conditions are expected throughout the period. While a stray shower or storm cannot be ruled at all sites this afternoon and tonight, the potential is much too low for mention at this time. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...GC AVIATION...BRF
Hazardous Weather Outlook National Weather Service Wichita KS 308 PM CDT Tue Jul 8 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-092015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 308 PM CDT Tue Jul 8 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Spotty thunderstorms are possible generally along and south of Highway 54 this evening into tonight. Isolated strong to severe wind gusts are possible, along with dime size hail and heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday After a mostly dry Wednesday and Thursday, off-and-on thunderstorm chances are expected to return Thursday night and persist through early next week. Isolated strong to severe thunderstorms are possible, along with heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The Wichita radar (KICT), 53 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
8 thunderstorm wind, 7 hail. Local standard time, as filed.
The report was via mPing.
This report was received via social media.
Picture received via social media of 1-foot diameter cottonwood tree blown over.
Several tree limbs were reported down with the sizes unknown. Wind speeds were estimated between 65 and 70 mph.
Wind speeds were estimated along with half-inch hail.
A Kansas Mesonet sensor measured 64 mph.
A four inch diameter limb was down.
A Kansas Mesonet site reported a secondary gust with this one to 74 mph.
Wind gusts were estimated between 65 and 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282679, 1282680, 1282681, 1282682, 1282683, 1282684, 1282685, 1282686, 1282687, 1282688, 1282689, 1282690, 1282691, 1282692, 1282693.